The essential skeleton of a degeneration of algebraic varieties

Johannes Nicaise, Chenyang Xu

Research output: Contribution to journalArticlepeer-review

32 Scopus citations


In this paper, we explore the connections between the Minimal Model Program and the theory of Berkovich spaces. Let k be a field of characteristic zero and letX be a smooth and projective k((t))-variety with semi-ample canonical divisor. We prove that the essential skeleton of X coincides with the skeleton of any minimal dlt-model and that it is a strong deformation retract of the Berkovich analytification of X. As an application, we show that the essential skeleton of a Calabi-Yau variety over k((t)) is a pseudo-manifold.

Original languageEnglish (US)
Pages (from-to)1645-1667
Number of pages23
JournalAmerican Journal of Mathematics
Issue number6
StatePublished - Dec 2016
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • General Mathematics


Dive into the research topics of 'The essential skeleton of a degeneration of algebraic varieties'. Together they form a unique fingerprint.

Cite this